Iowa, 2025

High Wind in Iowa, February 28, 2025

February 28, 2025 · NWS DMX · 16 events in 16 counties and zones

A robust upper level shortwave passed across the area. With an enhanced pressure gradient and dry air allowing for deep mixing, winds gusted over 40 mph across Iowa.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A robust upper level shortwave passed across the area. With an enhanced pressure gradient and dry air allowing for deep mixing, winds gusted over 40 mph across Iowa. Strongest winds were reported in northern Iowa with 50-65+ mph gusts and sustained winds at 40+ mph. This lasted much of the afternoon before diminishing after sunset. A Red Flag Warning was also in effect this day and several fires were noted as visible on satellite and radar imagery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 28, 11:27 AM CST, 2 hours 18 minutes earlier. Its key messages:

  • Mild and windy today with winds gusts 40 to 50+ mph likely. Very High to Extreme Fire Danger areawide.
  • Much cooler on Saturday with highs back in the 30s.
  • A more active pattern next week. Increased precipitation chances (30-50%) for rain or snow Monday.
  • Strong midweek system to bring rain and isolated thunderstorms Tuesday. Precipitation could changeover to snow on Tues Night and Wednesday, with some snow accumulations possible.
Area forecast discussion, Feb 28, 11:27 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1127 AM CST Fri Feb 28 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Mild and windy today with winds gusts 40 to 50+ mph likely. Very
  High to Extreme Fire Danger areawide.

- Much cooler on Saturday with highs back in the 30s.

- A more active pattern next week. Increased precipitation
  chances (30-50%) for rain or snow Monday.

- Strong midweek system to bring rain and isolated thunderstorms
  Tuesday. Precipitation could changeover to snow on Tues Night
  and Wednesday, with some snow accumulations possible.

&&

.DISCUSSION...
Issued at 309 AM CST Fri Feb 28 2025

Today and Tonight...

00Z upper air data and water vapor imagery indicated a potent upper
shortwave over the northern Plains, which will slide sewd into the
Great Lakes region later today. At the sfc, a sub 990mb sfc
will continue to deepen as it also tracks near the US/Canada
border. Low level winds have already responded to these features
with H8 SW winds strengthening to 40-50kts early this morning,
resulting in a stout WAA pattern.

For today, the main concerns remain on the wind potential and
fire weather conditions. High confidence on reaching Wind
Advisory criteria over much of central and northern Iowa. A
decent sfc pressure gradient will lead to sustained
west/southwest winds in the 20 to 30 mph range after about 10am
CST this morning, gradually turning nwly by afternoon as a cold
front drops swd from the north. Forecast soundings continue to
show mixed layer winds easily pushing 40kts, with winds at the
top of mixed layer approaching 50kts. As noted previously, its
possible a few of the typical windier locations could see winds
gust near 60mph, but at this time feel these should remain
fairly sporadic.

Regarding fire weather, we have expanded the Red Flag Warning for
all counties in the forecast area.  This morning, an impressive push
of warm air is ongoing with H8 temps surging from +5C to +12C by 12Z
this morning, and temperatures overnight have remained steady
or slowing rising. Expect temperatures to warm relatively
rapidly in the morning and early afternoon with highs reaching
the lower 50s far north to the mid 60s far south. RH values
should corresponding drop into the 25% to 35% range by
afternoon. There is still some concern for higher RH in the far
north, due to moisture pooling along the southward advancing
cold front, and thicker cloud cover and lower mixing across the
far northern tiers of counties. Thus RH values near the IA/MN
border will remain higher, generally 35% to 45%. However, these
more marginal RH values should be offset by the very strong
winds and dry/cured fuels, resulting in the possibility of
rapidly spreading and dangerous fire growth this afternoon. GFDI
values will be well into the "extreme" category something that
doesnt happen too often. In fact, recent fires exhibited erratic
behavior yesterday, which much less wind. Any burning is strong
discouraged today. Winds will remain breezy out of the north
through this evening, and temperature will sharply fall into the
20s in many areas by midnight. Lows Friday night will drop into
the teens and 20s.

Saturday and Sunday...

Much cooler, but still seasonal conditions will return on Saturday,
we've been spoiled recently.  Highs on Sat will only rise into lower
30s north to around 40F south.  This cool spell will be short lived
as WAA quickly resumes on Sunday with highs rebounding into the mid
40s. Dry conditions will persist this weekend with plenty of
sunshine, overall not terrible weather by any means.

Next Week...

Sum it up in one word, active.

The synoptic pattern is expected to undergo a change to a
southwesterly flow pattern across the central CONUS as a deep upper
trough develops over the western US late this weekend.  An initial
shortwave, and small closed low, will impact the area Sunday night
into Monday. Recent model runs have trended stronger, and farther
north with this feature.  As such, a decent period of WAA/isentropic
ascent and moisture advection will produce a swath of
precipitation moving across the area late Sunday night into
Monday. PoPs were boosted into the high chance category /30-50%/
and corresponding values of QPF now indicate the possibility of
~0.25" of precip. Thermal profiles and model soundings
generally support rain as the primary p-type but several models
are supporting a slightly colder profile, and perhaps a
rain/snow mix at the onset. No snow accumulation expected
however.

The well advertised, much stronger system is still expected to
impact the region Tuesday into Wednesday night. The latest 00Z
deterministic models and ensembles did not change significantly from
the previous runs, generally tracking a strong sfc low from
KS/OK newd across MO and into the Great Lakes. Being that the
system is still 4 to 5 days out, there are the usual differences
in the track of features and strength of the system.
Regardless, confidence is medium to high that precipitation will
impact the area beginning late Tuesday in the form of rain, and
with better instability, isolated thunderstorms are also
possible. As the system deepens and occludes, a majority of the
models still show a well defined deformation zone developing
Tuesday night into Wednesday. This is the period when a
changeover from rain to snow is possible. The GEFS and ECMWF
ensembles are still not going wild regarding snowfall amounts,
with ensemble probabilities of greater than 3" of snow still
generally less than 20%. However, things can still change and
individual operational model runs have shown heavier snowfall
potential. This system will need to be monitored. Regardless of
snowfall, it will likely become windy and colder on Wednesday
and Thursday, and temps may eventually need to be trended down.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1127 AM CST Fri Feb 28 2025

Minor tweak to this package. Layer of stratocu developing along
main cold front now entering northern Iowa. Will likely mix out
some as it progresses south, but northern sites especially
(MCW/ALO/FOD) will experience a BKN035 to BKN045 deck early in
the period. Should become more scattered as it reaches DSM and
OTM prior to 00z. Winds remain strong 35ktG45kt at times and
slowly diminishing by 01z. Removed mention of -ra at ALO as
chance less than 30%. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-073>075.
Red Flag Warning until 6 PM CST this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Fowle
AVIATION...REV
Hazardous weather outlook, Feb 28, 4:38 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
438 AM CST Fri Feb 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-011045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
438 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

The combination of strong northwest wind gusting 40-50+ mph and
low relative humidities will lead to critical fire weather
conditions today. A Red Flag Warning and Wind Advisory are in
effect. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ070>072-081>086-092>097-011045-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
438 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

The combination of strong northwest wind gusting 35 to 45 mph and
low relative humidities will lead to critical fire weather
conditions today. A Red Flag Warning is in effect. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

In the hours before

Local storm report, Feb 28, 12:52 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1252 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Non-Tstm Wnd Gst 2 WNW Gruver            43.40N 94.75W
02/28/2025  M60 MPH          Emmet              IA   ASOS

            ASOS station KEST Estherville Airport.

&&

AJJ
Local storm report, Feb 28, 12:59 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1259 PM CST Fri Feb 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Non-Tstm Wnd Gst 2 ENE Clear Lake        43.15N 93.33W
02/28/2025  M60 MPH          Cerro Gordo        IA   ASOS

            ASOS station KMCW Mason City Airport.

&&

AJJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Emmet

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Emmet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Kossuth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Cerro Gordo forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Black Hawk forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Story

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Story forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Marshall

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Hancock

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Wright

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Franklin

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Butler

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Butler forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Grundy

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Grundy forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Bremer

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Bremer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Tama

When
February 28, 1:45 PM CST to 6:00 PM CST
Where
Tama forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241518, 1241520, 1241521, 1241522, 1241524, 1241526, 1241527, 1241528, 1241529, 1241530, 1241531, 1241532, 1241533, 1241534, 1241536, 1241537.